Ohio, 2019

Hail in Ohio, June 2, 2019

June 2, 2019 · NWS PBZ · 1 event in 1 county or zone

A slow-moving frontal boundary dropped south from the Great Lakes during the first two days of June. On the 2nd, as the front sank across Ohio and Pennsylvania, storms were able to fire near and south of the Mason-Dixon Line around midday, with activity continuing through the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow-moving frontal boundary dropped south from the Great Lakes during the first two days of June. On the 2nd, as the front sank across Ohio and Pennsylvania, storms were able to fire near and south of the Mason-Dixon Line around midday, with activity continuing through the afternoon. Surface-based CAPE values near and over 2000 J/kg were observed. While the day before was characterized more by damaging wind gusts, sufficient shear and CAPE in the -10C to -30C layer meant that large hail reports ruled the day. Quarter to ping-pong ball sized hail was observed in a few cases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 2, 12:37 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 2, 12:37 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Sun Jun 2 2019

.SYNOPSIS...
Showers and thunderstorms are expected this afternoon with a
crossing cold front. Dry conditions return early next week with much
cooler temperatures. Temperatures will warm to near normal and
precipitation chances return on Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With the mid morning update just made some cosmetic changes to the
forecast and smoothed out timing of precipitation. The radar is
relatively quiet as of 10am but expect that showers will start
redeveloping in the next 1-2 hours as a result of daytime heating.
Previous discussion follows.

An upper low and will drop south over the eastern Great Lakes today
as an associated cold front crosses the region late morning and this
afternoon. For some the morning precipitation may be it for the
day. Areas south and east of PGH will see the best chances for
scattered afternoon convection as a broken line of showers and
thunderstorms accompany the cold front as it passes. Drier air moving
in behind the front will bring an end to convection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Colder northwest flow after the trough passage will lead to drier
weather and below normal temperatures this evening through Tuesday.
A turbulent boundary layer will help mitigate some cooling Sunday
night into Monday, but that won't be the case Monday night into
Tuesday due to increasing sfc high pressure. Combined with clearer
skies and dewpoints dropping to the low 30s, there is potential for
near freezing temperatures to develop in valley areas across the
eastern ridges. Widespread frost is not expected to develop, but cold
prone valleys may want to monitor forecast trends.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An unsettled weather pattern will return by mid-week that will
result in near normal temperature plus periods of showers and
thunderstorms.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Showers and thunderstorms will accompany a cold front as it crosses
this afternoon. Most of the thunderstorms will be confined to areas
south and east of PIT where better instability lies. Have used
VCSH/VCTS wording accordingly. MGW has a good chance of a direct hit
by a storm based on radar, and have a brief window of IFR visibility
possibilities here. Otherwise, VFR/MVFR ceilings will be the rule
through the afternoon.

Skies will clear tonight behind the front as much drier air moves in,
with VFR conditions expected from late evening through Monday. West
wind will shift northwest behind the front, with some 15 to 20 knot
gusts possible by midday Monday.

.Outlook...
Restrictions may return by midweek with an approaching Great Lakes
low pressure system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 2, 10:43 AM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1143 AM EDT Sun Jun 2 2019

MDZ001-OHZ069-PAZ016-021>023-029-031-073>076-WVZ003-004-012-021-
509>514-031545-
Garrett-Monroe-Jefferson PA-Allegheny-Armstrong-Indiana-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1143 AM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms ahead of a cold front may produce isolated
instances of large hail or damaging wind this afternoon and evening.
Also, downpours on saturated ground could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-PAZ007>009-013>015-020-WVZ001-002-
031545-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Beaver-Hancock-Brooke-
1143 AM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 2, 9:24 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1024 AM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 W STONEBORO           41.34N  80.15W
06/01/2019                   MERCER             PA   911 CALL CENTER

            TREE AND WIRES DOWN IN LAKE TOWNSHIP - TIME CORRECTED

&&

EVENT NUMBER PBZ1902258

CL
Local storm report, Jun 2, 10:30 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1130 AM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 W FILER CORNERS       41.30N  80.14W
06/01/2019  E1.25 INCH       MERCER             PA   PUBLIC

            LOCATED NEAR FOX MINE ROAD.

&&

EVENT NUMBER PBZ1902259

SKH
Special weather statement, Jun 2, 11:33 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1233 PM EDT Sun Jun 2 2019

MDZ001-021700-
Garrett-
1233 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL WILL AFFECT
SOUTHWESTERN GARRETT COUNTY...

At 1233 PM EDT, a strong thunderstorm was located near Loch Lynn
Heights, or near Mountain Lake Park, moving east at 35 mph.

Hail of up to the size of a nickle is possible with this storm.

Locations impacted include...
Mountain Lake Park...             Oakland...
Bayard...                         Loch Lynn Heights...
Deer Park...                      Redhouse...
Gorman...                         Gormania...
Wilson...

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3928 7948 3945 7941 3940 7917 3939 7916
      3939 7920 3936 7922 3936 7926 3934 7925
      3934 7927 3930 7929 3930 7933 3925 7940
TIME...MOT...LOC 1633Z 288DEG 32KT 3934 7935

CL
Special weather statement, Jun 2, 11:57 AM EST, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1257 PM EDT Sun Jun 2 2019

OHZ069-WVZ012-021730-
Monroe-Wetzel-
1257 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT
CENTRAL MONROE AND WESTERN WETZEL COUNTIES...

At 1256 PM EDT, a strong thunderstorm was located near Woodsfield,
moving east at 15 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
Woodsfield...                     Paden City...
Sardis...                         Clarington...
Lewisville...                     Cameron...
Antioch...                        Stafford...
Graysville...                     Laings...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3964 8128 3976 8127 3982 8087 3959 8088
      3958 8089 3961 8095 3958 8099
TIME...MOT...LOC 1656Z 271DEG 12KT 3970 8120
Special weather statement, Jun 2, 12:33 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
133 PM EDT Sun Jun 2 2019

WVZ012-021-509-021815-
Marion-Monongalia-Wetzel-
133 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WEST CENTRAL MONONGALIA...WETZEL AND WESTERN MARION
COUNTIES...

At 133 PM EDT, a strong thunderstorm was located over Pine Grove, or
9 miles southeast of New Martinsville, moving east at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Mannington...                     Pine Grove...
Jacksonburg...                    Smithfield...
Grangeville...                    Wileyville...
Big Run...                        Reader...
Folsom...                         Knob Fork...
Porters Falls...                  Metz...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3949 8072 3953 8076 3953 8078 3956 8080
      3968 8077 3965 8029 3944 8034 3947 8049
      3943 8054
TIME...MOT...LOC 1733Z 283DEG 30KT 3958 8070

SKH
Special weather statement, Jun 2, 12:35 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
135 PM EDT Sun Jun 2 2019

PAZ031-075-076-WVZ509>511-021815-
Fayette Ridges-Greene-Fayette-Ridges of Eastern Monongalia and
Northwestern Preston-Monongalia-Preston-
135 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN GREENE...SOUTHWESTERN FAYETTE...
NORTHEASTERN MONONGALIA AND NORTH CENTRAL PRESTON COUNTIES...

At 135 PM EDT, a strong thunderstorm was located near Cassville, or
near Star City, moving east at 35 mph.

Small hail is possible with this storm.

Locations impacted include...
Morgantown...                     Point Marion...
Fairchance...                     Smithfield...
Bobtown...                        Greensboro...
Brandonville...                   Mount Morris...
Bruceton Mills...                 Laurel Run...
Cheat Lake...                     Clifton Mills...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 8 and 23.
  Interstate 79 in Pennsylvania between mile markers 0 and 7.
  Interstate 79 in West Virginia between mile markers 159 and 160.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3972 8012 3982 8010 3981 7958 3959 7966
TIME...MOT...LOC 1735Z 283DEG 30KT 3975 8003

SKH

The radar

The Pittsburgh radar (KPBZ), 117 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
June 2, 12:40 PM EST
Where
Monroe County, 0.53 mi E of Sardis
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -80.910

Hailed ranged in diameter from nickel to quarter in size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829724.